Article

Multicenter study of patients with angiotensin-converting enzyme inhibitor-induced angioedema who present to the emergency department.

Division of Rheumatology, Allergy and Immunology, Massachusetts General Hospital, Boston, Massachusetts, USA.
Annals of allergy, asthma & immunology: official publication of the American College of Allergy, Asthma, & Immunology (Impact Factor: 3.45). 04/2008; 100(4):327-32. DOI: 10.1016/S1081-1206(10)60594-7
Source: PubMed

ABSTRACT Recent data are lacking about the number of patients with angiotensin-converting enzyme inhibitor (ACEI)-induced angioedema who present to the emergency department (ED). Current management of the condition and clinical outcomes also are not known.
To describe the clinical epidemiology of ACEI-induced angioedema in patients who present to the ED.
We performed a medical record review of ACEI-induced angioedema in patients who presented to 5 EDs in the Emergency Medicine Network. A structured data abstraction form was used to collect each patient's demographic factors, medical history, and details about the angioedema that prompted the ED visit. The medical record review also focused on treatment provided in the ED and subsequent need for hospitalization.
We identified a total of 220 patients with ACEI-induced angioedema. The frequency of ACEI-induced angioedema among all patients with angioedema who presented to the ED was 30% (95% confidence interval, 26%-34%). The annual rate of visits for ACEI-induced angioedema was 0.7 per 10,000 ED visits. The most frequent presenting signs were shortness of breath, lip and tongue swelling, and laryngeal edema. Most patients (58%) were sent home directly from the ED, whereas 12% were regular inpatient admissions, 11% were admitted to the intensive care unit, and 18% were admitted under observation status (<24 hours). Pharyngeal swelling and respiratory distress were independent predictors of hospital admission and longer length of stay.
ACEI-induced angioedema accounted for almost one-third of angioedema treated in the ED, although it remains a rare ED presentation. A subgroup of these patients still needs inpatient hospitalization for management of upper airway angioedema.

0 Bookmarks
 · 
190 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: Angiotensin converting enzyme inhibitors (ACE-I) are widely used, effective and well tolerated anti-hypertensive agents. The mechanisms by which those agents act can cause side effects such as decreased blood pressure, hyperkalemia and impaired renal function. ACE-I can induce cough in 5-35% and angioedema in up to 0.7% of the treated patients. Since cough and angioedema are considered class adverse effects, switching treatment to other ACE-I agents is not recommended. Angioedema due to ACE-I has a low fatality rate, although deaths have been reported when the angioedema involves the airways. Here, we review the role of bradykinin in the development of angioedema in patients treated with ACE-I as well as the incidence, risk factors, clinical presentation and available treatments for ACE-I induced angioedema. We also discuss the risk for recurrence of angioedema after switching from ACE-I to angiotensin receptor blockers (ARBs) treatment.
    The American journal of medicine. 07/2014;
  • [Show abstract] [Hide abstract]
    ABSTRACT: OBJECTIVE: Bradykinin-mediated angioedema (AE) is characterized by periodic subcutaneous or submucosal swelling, with the absence of urticaria and itching. It affects the face and extremities. Attacks of abdominal pain and obstruction of the upper airways are the hallmarks of disease severity. The aim of this study was to determine the factors prompting patients to turn up at the hospital emergency department (ED) in the event of an attack. METHODS: This was a retrospective review of attacks experienced by all patients with bradykinin-mediated AE (hereditary, acquired, or drug-induced) who visited our ED between January 2002 and March 2011. Characteristics of attacks prompting ED visits and attacks when patients stayed at home were compared using logistic regression with generalized estimating equations to take into account the correlation between multiple attacks from the same patient. RESULTS: A total of 55 patients were included, of whom 39 had hereditary AE; 13, drug-induced AE; and 3, acquired C1 inhibitor deficiency. The median follow-up was 32 months (interquartile range, 10-99 months). The attack was severe in 324 (58%) of 559 cases. Thirty-two patients (58%) visited the ED for a total of 75 attacks. First attack and laryngeal edema were significantly associated with more frequent ED visits (odds ratio, 5.28 [95% confidence interval, 2.42-11.5] and 4.83 [1.54-15.5], respectively]. C1 inhibitor concentrate and icatibant treatment was significantly more often administered in the ED than at home (odds ratio, 4.9 [2.43-9.88] and 8.25 [2.4-28.3], respectively). CONCLUSIONS: First attack of bradykinin AE and swelling of the larynx were significantly associated with visits to the ED.
    The American journal of emergency medicine 08/2012; · 1.54 Impact Factor
  • Source
    Heart Lung and Circulation - HEART LUNG CIRC. 01/2010; 19.

Full-text (3 Sources)

View
53 Downloads
Available from
May 27, 2014